Virginia, 2006

Hail and Damaging Wind in Virginia, June 8, 2006

June 8, 2006 · NWS AKQ · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 8, 8:50 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 8, 8:50 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
950 AM EDT THU JUN 8 2006

.SHORT TERM /REST OF TODAY/...
ALREADY SENT UPDATED ZNS FOR THE REST OF TODAY...AS RDR SHOWING
SCTD SHRAS OVR EXTRM SRN ZNS AND APPROACHING WRN CNTIES. BETTER
CHCS FOR SHRAS AND TSRAS WILL COME THIS AFTN AND EVENG...AS UPR
LVL ENERGY AND ASSOC LIFT TRANSMITS ACRS THE FA. WITH THE
EXCEPTION OF LWR MD AND THE NRN VA ERN SHR...THE REMAINDER OF THE
CWA IS IN A SLGT RISK FOR SVR TSRAS THIS AFTN INTO THIS EVENG WITH
THE MAIN THREATS BEING LARGE HAIL OR DAMAGING WNDS. PRTLY SNY TO
MSTLY CLDY WITH MAX TEMPS RANGING FM THE UPR 70S TO MID 80S.

&&

.PREV DISCUSSION...
 (ISSUED 350 AM EDT THU JUN 8 2006)

SHORT TERM /TODAY THROUGH FRIDAY/...
ON LARGE SCALE...STILL HAVE SIMILAR PATTERN TO YDA...WITH TROF IN
THE EASTERN US...AND RIDGE IN THE WEST. A COUPLE OF SHORT WAVES
PROGGED TO DROP AROUND ERN TROF TDA...AND PERHAPS PROVIDE IMPETUS
FOR ENHANCED TSTRM ACTIVITY THIS AFTERNOON AND EVENING. LOOKING AT
ETA AND GFS...DEEP LAYER SHEAR NOT THAT IMPRESSIVE. FOR THAT
MATTER...CAPES AND MID LEVEL LAPSE RATES REALLY NOT EXCEPTIONAL.
MODEL SOUNDINGS DO SHOW SOME DRY AIR AT LOW LEVELS...PERHAPS
ENHANCING WIND THREAT. AT THIS POINT...THINK MOSTLY LIKELY STORMS
WILL REMAIN LARGELY BELOW SEVERE LIMITS...MUCH LIKE YDA...ALTHOUGH
POTENTIAL FOR A FEW SEVERE REPORTS WITH STRONGEST STORMS. SPC HAS
AREA IN SLIGHT RISK. ANY STORMS SHOULD GRADUALLY DISSIPATE AFTER
SUNSET. ON FRIDAY...UPPER TROF AXIS PASSES OVER AREA...WITH
SMALLER CHANCES OF SHOWERS AND STORMS...THEN CLEARING SKY BY LATE
IN DAY WITH NEGATIVE DIFFERENTIAL VORTICITY ADVECTION...AND ASSOC
SUBSIDENCE...IN WAKE OF UPPER TROF.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER PATTERN BECOMES LESS AMPLFIED...ALTHOUGH STILL FAVORING MORE
OF A BROAD TROF IN THE E. AT SURFACE...RIDGE OF HIGH PRES NOSES IN
FROM THE GRTLKS...PUSHING SFC COLD FRONT TO THE S OF THE FA. THIS
SHOULD PROVIDE A GENERALLY DRY WEEKEND...WITH TEMPS A TAD BELOW
AVERAGE. LOW LEVELS...THEN...FOR SAT THROUGH MON FEATURE STRONG
E TO W ORIENTED BAROCLINIC ZONE OR FRONT TO THE S OF THE FA...WITH
WEAK FAST MOVING DISTURBANCES TREKKING ALONG IT. IN FACT...GFS
SHOWING ONE SUCH DISTURBANCE PERHAPS BRINGING A BAND OF RAIN TO
SOUTHERN ZONES SAT NIGHT. NOT SURE AT THIS POINT WHETHER THIS BAND
WILL GET INTO FA...SO WILL FCST JUST 20 CHANCE SAT NIGHT FOR NOW.
WILL ALSO CONTINUE DRY FORECAST MON THROUGH WED...ALTHOUGH WILL
HAVE TO WATCH PROGRESSION OF FRONT...AS MODELS SUGGEST MAY LIFT
BACK INTO THE FA FROM THE S AS A WARM FRONT EARLY NEXT WEEK.

AVIATION...
CRNTLY VFR AT ALL TAF SITES. VSBYS MAY GO DOWN TO MVFR CAT ARND
12Z...BUT AC CLD DECK BTWN 8-12K FT SHUD PREVENT IFR CNDTNS. LCL
MVFR CNDTNS AFTR 16Z IN DVLPNG SHWRS AS SCNDRY TROF ROTATES THRU.
WITH ANY SUN...TSRA PSBL JUST ABT ANY TIME AFTR 20Z...HAVE INDCTD
THIS WITH CB.

MARINE...
SEAS HAVE FALLEN BLO 5 FT ACROSS NRN WTRS...SO NO FLAGS IN SHORT
TERM. SCNDRY TROF SWINGS OFFSHORE LATE TONITE. MODELS DIFFER A BIT
WRT WND DRCTN/SPEED AFTR FROPA. THUS...WILL GO WITH THE IDEA OF A
QUICK HITTING SURGE OF N WNDS JUST BLO SCA ARND 12Z FRI. DONT SEE
THIS SURGE LASTING MORE THAN A FEW HRS...SO NO SCA XPCTD ATTM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM...GINGRICH
Hazardous weather outlook, Jun 8, 5:02 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 AM EDT THU JUN 8 2006

ANZ630>633-654-656-658-NCZ012>017-030>032-102-VAZ048-049-060>100-
091015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
602 AM EDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...NORTHEAST NORTH CAROLINA...
CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA
AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS...THIS AFTERNOON AND EVENING. A FEW REPORTS OF
DAMAGING WINDS...AND PENNY SIZED HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HAZARDOUS WEATHER NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ANZ650-652-670-MDZ021>025-091015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-
602 AM EDT THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MID
ATLANTIC COASTAL WATERS...SOUTHEAST MARYLAND AND THE MID ATLANTIC
OFFSHORE WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 8, 9:37 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 AM EDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     ROCKYHOCK               36.18N 76.69W
06/07/2006                   CHOWAN             NC   LAW ENFORCEMENT

            LARGE TREE AND TELEPHONE POLE DOWNED BY THUNDERSTORM
            WINDS ON EVANS-BASS ROAD.

&&

HURLEY
Special weather statement, Jun 8, 12:04 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 PM EDT THU JUN 8 2006

VAZ063-071-072-083-081730-
HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-
104 PM EDT THU JUN 8 2006

...STRONG THUNDERSTORM OVER SOUTHEAST HANOVER COUNTY...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF HIGHLAND SPRINGS...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WESTWOOD AT 115 PM...
QUINTON AND NEW KENT AIRPORT AT 125 PM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND
GUSTY WINDS TO 30 MPH IN THE PATH OF THIS STORM.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, Jun 8, 12:52 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT THU JUN 8 2006

VAZ073-082>086-090-091-094-081900-
KING AND QUEEN-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
INCLUDING THE CITIES OF...WILLIAMSBURG...POQUOSON...
NEWPORT NEWS...HAMPTON
152 PM EDT THU JUN 8 2006

...ISOLATED THUNDERSTORMS DEVELOPING...

A FEW ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF EAST
CENTRAL VIRGINIA...THE PENINSULA...AND THE NORHERN NECK. AT 150
PM...DOPPLER RADAR WAS DETECTING ISOLATED THUNDERSTORMS OVER NEW
KENT COUNTY AND NEAR THE WESTERN EDGE OF THE YORK RIVER. MORE
ISOLATED STORMS ARE EXPECTED TO DEVELOP OVER THE REGION DURING THE
NEXT HOUR...ESPECIALLY NEAR THE RAPPAHANNOCK...YORK AND JAMES
RIVERS. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AT 10 TO
15 MPH.

EXPECT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS
TO 35 MPH IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU ARE IN THE PATH
OR VICINITY OF THESE STORMS...SEEK SHELTER UNTIL THE STORMS PASS.

FOSTER
Special weather statement, Jun 8, 1:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT THU JUN 8 2006

VAZ073-077-078-084>086-090-081945-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS
VA-MIDDLESEX VA-NORTHUMBERLAND VA-
254 PM EDT THU JUN 8 2006

...STRONG THUNDERSTORMS WEST OF THE CHESAPEAKE BAY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF KILMARNOCK TO 7 MILES
WEST OF GLOUCESTER COURTHOUSE...MOVING SOUTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  KILMARNOCK AROUND 310 PM EDT...
  FAIR PORT AROUND 315 PM EDT...
  DELTAVILLE AROUND 340 PM EDT...
  MATHEWS AROUND 345 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. BRIEF HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

CULLEN
Special weather statement, Jun 8, 2:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT THU JUN 8 2006

NCZ017-102-VAZ098-082000-
EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
314 PM EDT THU JUN 8 2006

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN CURRITUCK COUNTY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF CURRITUCK...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KNOTTS ISLAND AT 330 PM
EDT.

WIND GUSTS TO 40 MPH...HAIL UP TO MARBLE SIZE...AND AND FREQUENT
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. MOVE INDOORS AND
STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

HURLEY
Special weather statement, Jun 8, 2:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT THU JUN 8 2006

NCZ014-015-031-032-082030-
GATES-PASQUOTANK-CHOWAN-PERQUIMANS-
INCLUDING THE CITIES OF...ELIZABETH CITY...EDENTON
320 PM EDT THU JUN 8 2006

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHEAST NORTH CAROLINA...

AT 315 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTHERN CHOWAN COUNTY NEAR THE CITY OF HANCOCK. THE STORM WAS
MOVING NORTHEAST AROUND 15 MPH...AND IS LIKELY TO MOVE INTO
PERQUIMANS COUNTY OVER THE NEXT 20 MINUTES. ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP OVER GATES AND PASQUOTANK COUNTIES OVER THE
NEXT HOUR. LOCATIONS THAT MAY BE AFFECTED BY THUNDERSTORMS OVER
THE NEXT HOUR INCLUDE ELIZABETH CITY AND EDENTON.

EXPECT STRONG GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL...
DANGEROUS CLOUD TO GROUND LIGHTNING AND HAIL WITH THESE STORMS. IF
YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER IMMEDIATELY.

FOSTER

The radar

The Norfolk radar (KAKQ), 115 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
June 8, 2:25 PM EST
Where
Northumberland County, 1 mi E of Heathsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -76.450

Trees down on Betts Bottom Road.

Hail, Gloucester

When
June 8, 2:50 PM EST
Where
Gloucester County, Hayes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -76.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518823, 5518824.